Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 24, 2016, 4:36 PM CDT for Chippewa County, Redwood County, Swift County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2016, 4:36 PM CDT (21:36 UTC)
- Expired
- Sep 24, 2016, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Redwood County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WWUS83 KMPX 242136
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT SAT SEP 24 2016
MNZ054>057-064-065-073-074-242230-
CHIPPEWA-BROWN-RENVILLE-REDWOOD-LAC QUI PARLE-KANDIYOHI-YELLOW
MEDICINE-SWIFT-
436 PM CDT SAT SEP 24 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROWN...
EASTERN YELLOW MEDICINE...SWIFT...REDWOOD...WESTERN RENVILLE...EAST
CENTRAL LAC QUI PARLE...SOUTHWESTERN KANDIYOHI AND CHIPPEWA
COUNTIES...
AT 436 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WATSON TO NEAR WOOD LAKE TO DUNDEE.
MOVEMENT WAS NORTH AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...REDWOOD FALLS...BENSON...GRANITE FALLS...OLIVIA...
SPRINGFIELD...CLARA CITY...RENVILLE...MORGAN...WALNUT
GROVE...LAMBERTON
AND RAYMOND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4541 9594 4540 9526 4458 9491 4411 9485
4411 9509 4419 9510 4420 9512 4420 9552
4454 9557 4459 9561 4462 9561 4463 9564
4502 9595
TIME...MOT...LOC 2136Z 200DEG 44KT 4498 9587 4457 9554 4384 9548
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 24, 3:17 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 24, 3:17 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT SAT SEP 24 2016
.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat Sep 24 2016
Showers and thunderstorms are developing quickly across eastern
South Dakota and southwest Minnesota on southward. CAMs have
significantly downplayed the convective coverage and intensity all
day, possibly because the extensive cloud cover has eroded and
temperatures there have warmed into the 80s across southern MN.
This has produced MLCAPE values of 1500 J/kg within the corridor
of deep moisture characterized by pwats of 1.7 to 2 inches along
the front. The synoptic scale models seem to be handling this
better with widespread showers and thunderstorms pushing through
the region tonight.
The main threat from this activity is heavy rain. Already, there
are lines of training thunderstorms across southwest Minnesota.
As this activity builds eastward with time, instability should be
trending downward but rich moist air will remain intact along the
front. Soil moisture is in excess of 60% and even higher in some
spots from south central MN to west central WI. Any additional
heavy rain would bring the potential for flash flooding and
possibly exacerbate ongoing long term flooding. In collaboration
with WFO ARX/DMX, issued a flash flood watch for the areas at
greatest risk. However if the training activity over WFO FSD's
area continues, may need to expand the watch further west.
Most of the activity should be to the east Sunday morning. A few
showers may persist toward EAU but the heavy rain threat should be
over after mid morning. A dry slot should bring a period of
clearing before the wrap around stratus arrives by afternoon.
.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat Sep 24 2016
Things look to turn quiet and dry, thankfully, for the extended
period. In the big picture, the upper trough will move through
Sunday night and Monday, then work its way into the Great Lakes by
Tuesday. There are some differences in the guidance as to what
happens with it after that, but all of the guidance takes it
sufficiently east to bring ridging into our area on Wednesday, with
fairly stout upper level ridging for Thursday and Friday before we
start to get back into some southwest upper flow by Saturday. With
the upper trough and low-level cyclonic flow around, we could see
some showers Sunday night into Monday, particularly across the north
and east. After that things look to be dry through the remainder of
the period. Temperatures will slowly moderate by midweek, then look
to warm more significantly the latter half of the week as warm
advection increases across the region. There is a chance we could
see some SHRA/TSRA in the Friday/Saturday time frame, particularly
across the west, but the 12Z solutions are less bullish in
comparison to earlier runs, and forcing is still quite weak over our
area at that point, with the upper level ridge still in control of
things.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 153 PM CDT Sat Sep 24 2016
IFR conditions continue across central MN and Wisconsin, but
clearing is quickly advancing northeast toward AXN and MSP.
Showers and thunderstorms will develop across western MN later
this afternoon and push eastward across the area tonight bringing
deteriorating conditions again.
KMSP...MVFR conditions at taf issuance time, but cigs are breaking
up quickly to the southwest and expect VFR conditions by 20Z.
Best chance for showers and storms will arrive after 04z tonight.
/OUTLOOK FOR KMSP/
Sun Evening...VFR. Wind W 10g20kts.
Mon...Chc MVFR/-SHRA. Wind WNW 15g25kts.
Tue...Chc MVFR early then VFR. Wind NW 5-10kts.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from midnight CDT tonight through Sunday
morning for WIZ023>028.
MN...Flash Flood Watch from midnight CDT tonight through Sunday
morning for MNZ063-070-078.
Flash Flood Watch from 9 PM CDT this evening through Sunday
morning for MNZ076-077-083>085-092-093.
&&
SHORT TERM...BORGHOFF
LONG TERM...
AVIATION...BORGHOFFHazardous weather outlook, Sep 24, 1:15 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 115 PM CDT SAT SEP 24 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 115 PM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED STARTING IN FAR WESTERN MINNESOTA LATE THIS AFTERNOON AND CONTINUING EASTWARD THROUGH TONIGHT AS A COLD FRONT MOVES ACROSS THE COVERAGE AREA. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF CENTRAL AND SOUTHERN MINNESOTA. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY PROLONG THE RISK OF FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
In the hours before
Special weather statement, Sep 24, 3:55 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SAT SEP 24 2016
MNZ054-064-073-242145-
REDWOOD-LAC QUI PARLE-YELLOW MEDICINE-
355 PM CDT SAT SEP 24 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YELLOW MEDICINE...
SOUTHWESTERN REDWOOD AND LAC QUI PARLE COUNTIES...
AT 355 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FLORIDA CREEK WILDLIFE MANAGEMENT
AREA TO NEAR TAUNTON TO SLAYTON. MOVEMENT WAS NORTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...MADISON...DAWSON...WALNUT GROVE...
CLARKFIELD...WOOD LAKE...HANLEY FALLS...PORTER...BOYD...
BELLINGHAM AND MARIETTA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4527 9645 4525 9629 4517 9607 4495 9580
4484 9557 4419 9526 4420 9560 4463 9561
4463 9614 4480 9645
TIME...MOT...LOC 2055Z 189DEG 25KT 4483 9636 4465 9602 4400 9577
BORGHOFFSpecial weather statement, Sep 24, 4:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT SAT SEP 24 2016
MNZ054>057-064-065-073-074-242230-
CHIPPEWA-BROWN-RENVILLE-REDWOOD-LAC QUI PARLE-KANDIYOHI-YELLOW
MEDICINE-SWIFT-
436 PM CDT SAT SEP 24 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROWN...
EASTERN YELLOW MEDICINE...SWIFT...REDWOOD...WESTERN RENVILLE...EAST
CENTRAL LAC QUI PARLE...SOUTHWESTERN KANDIYOHI AND CHIPPEWA
COUNTIES...
AT 436 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WATSON TO NEAR WOOD LAKE TO DUNDEE.
MOVEMENT WAS NORTH AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...REDWOOD FALLS...BENSON...GRANITE FALLS...OLIVIA...
SPRINGFIELD...CLARA CITY...RENVILLE...MORGAN...WALNUT
GROVE...LAMBERTON
AND RAYMOND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4541 9594 4540 9526 4458 9491 4411 9485
4411 9509 4419 9510 4420 9512 4420 9552
4454 9557 4459 9561 4462 9561 4463 9564
4502 9595
TIME...MOT...LOC 2136Z 200DEG 44KT 4498 9587 4457 9554 4384 9548
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:55 AM CDT | River Flood Warning | MPX | Le Sueur, Scott, Sibley | 6 days |
| Sep 24, 11:33 AM CDT | Areal Flood Warning | MPX | Blue Earth, Freeborn, Steele, Waseca | 48 hr |
| Sep 24, 2:36 PM CDT | Flash Flood Watch | MPX | Blue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 4 more | 16 hr |
| Sep 24, 3:55 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 50 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.